News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Exercise Problem - possibly an endocrinology issue


 penkapchew - Thu Apr 26, 2007 12:24 pm

Here are my details
I'm 25, male, past surgery - eye operation on detached retina, family history - grandmother has diabetes.

Current meds - none

Ok, my issue is as follows:-

I like to exercise, my average routine would be say.. go to the gym run a mile, row a mile and do some weights. For the first hour or so I feel fantastic.

However, as the day goes on a similar pattern occurs.
Several hours later I start to feel extremely low, excessively hungry, my mind starts to feel numb and can't think straight, I feel headachy, irritable, shaky and anxious. I find myself gritting my teeth and my eyes feel tired and droopy.

Obviously I eat afterwards to combat the feeling of hunger.. this alleviates the feeling of shakiness slightly but doesn't really help the numb feeling in my mind.

These symptoms continue for the rest of the day, and almost always lead to a very disturbed night's sleep where I feel like I can't switch off, I wake up frequently feeling exhausted and extemely hungry.

The symptoms continue for the next day.

I love to do exercise, it makes me feel great physically, but as for the way it affects my mood.. I find I have to organise my life around it. In particular if I have to study that afternoon.. I avoid doing any exercise like the plague!

I've visited my doctor twice about this issue (2 different doctors), they've both suspected something like hypoglycaemia and have given me blood tests and have told me both times that nothing seems to be amiss with the results.

As a medical student myself I'm searching through all my books/internet sites trying to understand what could be causing it but I'm really not sure.

Please can you give me some advice on what to do.
 Marceline F, RN - Fri Apr 27, 2007 12:51 am

User avatar Dear penkapchew,
On the surface without having lab work to consider, it does indeed sound like you are having bouts of hypoglycemia. It would be of value to get a chemistry run (standard BMP- basic metabolic profile), to check your basic chemistry balance/imbalance; and even a HbA1c (glycolsylated hemoglobin - or hemoglobin A1c) which would tell your PMD your rolling average for blood sugars over a 3 month period of time. If indeed you are hypoglycemic, there are things you can do to combat the uncomfortable side effects, but it would be of value to verify that this is indeed the condition, rather than simply fight the symptoms blindly. They may be indicators of other underlying problems that have the potential to be even more serious if not addressed. Please ask your PMD to run some basic lab tests, and to further advise you based on those results.
 abroad07 - Sun Sep 30, 2007 5:26 am

Hi there

I've just come across your previous message. Strangely I suffer very similar symptoms to yourself.

Whenever I do light jogging or cycling I have no negative reaction, but when I do anything involving resistance eg weight training or heavy cycling, I feel great for a few hours, then briefly I feel sleepy, then after that I become irritable and stressed for no apparent reason for the next 3 or 4 days. I also sleep very poorly for those days as well and feel really sluggish and lethargic. I don't have hunger pangs as such but I do find myself eating more than usual.

Just wondering, did you get anywhere with your tests/doctor? My doctor is sending me off to a sports clinic but, judging by the clinic's website, I'm not convinced they'll be able to help.

I've thought for a while that the problem could be with my endocrine system, I've had a standard blood test (which looked for probems with my thyroid, for example) but it didn't show anything unusual. Mind you, I had that test on a normal day, not after doing resistance exercise.

Anyway, it would be really good to hear from you, or anyone that can offer some help for this really frustrating problem. I'm supposed to be doing knee strengthening exsercises following a cartilage operation but I can't due to this reaction to resistance exercise.

Kind regards
 abroad07 - Tue Oct 02, 2007 2:54 am

Looks like I forgot to put my details on my previous post.

I'm 34, male, with a history of glandular fever recurrence in my teens. No current medications.

Any help would be greatly appreciated by anyone.

Many thanks
 abroad07 - Thu Oct 25, 2007 6:59 am

Hello everyone

Is there anyone out there that could possibly help me with this? I haven't had any replies to my previous post, and I'm sure there must be people out there that suffer similar symptoms, or someone that might have a potential solution?

Thinking about it the hunger side of things isn't really there with me, it's the sleep that is most affected and I can feel quite sluggish. I've now had the basic endocrine and blood tests done and they've come back ok.

It's struck me of late that the problems I encounter are following anaerobic exercise rather than aerobic, maybe that's something that will kick-start someone's imagination/knowledge?

Many thanks for reading this.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here